Alert archive / Pennsylvania / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flash flood watch at May 15, 2018, 3:47 AM EDT for 11 counties in Pennsylvania. It took effect at May 15, 2018, 2:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 3:47 AM EDT (07:47 UTC)
- In effect from
- May 15, 2018, 2:00 PM EDT
- Expired
- May 15, 2018, 6:56 PM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
785 WGUS61 KCTP 150747 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 347 AM EDT Tue May 15 2018 PAZ033>036-056-057-059-063>066-160000- /O.NEW.KCTP.FF.A.0002.180515T1800Z-180516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- Including the cities of Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 347 AM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of south central Pennsylvania, including the following counties, Adams, Bedford, Cumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon, Perry, Somerset, and York. * From 2 PM EDT this afternoon through this evening * Localized heavy rainfall from repeat thunderstorms may produce flash flooding of small streams and roads especially during the evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ MS/BG
2 follow-up statements
798 WGUS61 KCTP 152147 FFACTP Flood Watch National Weather Service State College PA 547 PM EDT Tue May 15 2018 PAZ033>036-056-057-059-063-152300- /O.CAN.KCTP.FF.A.0002.000000T0000Z-180516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Including the cities of Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, and Carlisle 547 PM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania has been cancelled. The threat for heavy rain has ended for the evening. Additional rain is possible later tonight, but that is not expected to be heavy. $$ PAZ064>066-160400- /O.CON.KCTP.FF.A.0002.000000T0000Z-180516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-York-Lancaster- Including the cities of Gettysburg, York, and Lancaster 547 PM EDT Tue May 15 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Lancaster, and York. * Until midnight EDT tonight * Localized heavy rainfall from repeat thunderstorms may produce flash flooding of small streams and roads especially during the evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
936 WGUS61 KCTP 152256 FFACTP Flood Watch National Weather Service State College PA 656 PM EDT Tue May 15 2018 PAZ064>066-160000- /O.CAN.KCTP.FF.A.0002.000000T0000Z-180516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-York-Lancaster- Including the cities of Gettysburg, York, and Lancaster 656 PM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania has been cancelled. Any additional rain this evening will be light. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at May 15, 3:36 AM EDT, 11 minutes earlier.
Area forecast discussion, May 15, 3:36 AM EDT, 11 minutes before
Area Forecast Discussion National Weather Service State College PA 336 AM EDT Tue May 15 2018 .SYNOPSIS... Severe thunderstorms primarily capable of damaging winds are forecast Tuesday afternoon and evening across parts of central Pennsylvania. A wet weather pattern will continue through the rest of the week as a plume of tropical moisture is advected north into the Mid Atlantic region. && .NEAR TERM /THROUGH TONIGHT/... Isolated convection located within a zone of WAA briefly flared up across southwest PA shortly after midnight but since then has trended weaker into the Laurel Highlands. Quick update to account for this activity and also added fog to the fcst per latest obs. SPC hosted a conference call with us and offices to the northeast concerning the day 1 severe wx outlook. There was some consideration toward a moderate with good agreement in the CAMS but still enough uncertainty to maintain (but expand) the enhanced risk area. More to come on this later... && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... Surface low pressure (1004-1006 MB) will be located across the eastern end of Lake Erie at 12Z with a cold front training SW across Lake Erie/Ohio and a warm front SE twd the Poconos. SFC trough extending south of the low will become enhanced from lee- side stretching over the Susq Valley during the late morning/afternoon hours Tuesday. Warm/humid air will supply and a 1-2 sigma swrly wind at 850 mb on the GEFS will greatly enhance EHIs to 2-3 m2/s2 as noted by the 18Z RAP from KIPT to KEG and KMDT. All but the NW part of of our CWA is in SPC's DAY 2 Slight Risk area which looks very reasonable. Temps Tuesday will be a few to several deg F warmer than Monday, with afternoon highs ranging from the mid to upper 70s across the Northern and Western Mtns respectively, to the mid and upper 80s over the SE half of the forecast area. && .LONG TERM /SATURDAY THROUGH MONDAY/... A persistent flow of subtropical moisture interacting with a quasi-stationary frontal system will keep conditions soggy over the region for the foreseeable future. The front will wag north and south for the next several days bringing periods of showers and thunderstorms with very little chance of any 12 hour period remaining dry in any one location. Proximity of drier air mass and high pressure to the north over southern Canada means that drier air will filter southward into far northern PA from time to time, giving at least some chance of periodic drier periods this week, but the main story is for daily chances of showers and thunderstorms until further notice. The Thursday night into Friday timeframe looks particularly wet as deep layer moisture surges (PW near 2.0") thanks to amplification of the offshore upper ridge coupled with a nearly stationary upper trough over the central plains. This will direct copious subtropical moisture northward into the eastern GLAKS and set the stage for locally heavy rains and potential flooding given what will have been a very wet week by that time. Temperatures should be above seasonal climate averages this week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... 07Z regional radar loop showing a few isolated showers/thunderstorms popping up along approaching warm front, running from northeast Ohio to northern Virginia. As the front moves northeast, there could be a a few showers or thunderstorms across central Pa overnight, mainly over the northwest part of the state. Any shower or storm could be accompanied by a brief vis reduction. Model soundings and SREF prob charts also indicate the possibility (<50pct) for a brief period of IFR cigs in the vicinity of KBFD early Tuesday morning associated with passage of the front. Perhaps the biggest concern overnight will be the possibility of fog across eastern Pa. Dewpoint depressions already low in this area, and when skies clear expect fog to develop between 05Z-08Z. Latest SREF prob charts and NAMNest indicate the Susquehanna Valley (especially KIPT/KLNS) is the area most likely to experience significant vis reductions early Tuesday morning. Any fog should mix out by 13Z-14Z over eastern Pa, followed by widespread VFR conditions for late morning. A cold front will push south across the region Tuesday afternoon, accompanied in many locations by a round of strong to potentially severe thunderstorms, with briefly reduced cigs/vsbys and possible strong wind gusts. Outlook... Wed-Thu...Rain/low cigs possible, mainly southern Pa. Fri...Rain/low cigs likely. Sat...Rain/low cigs possible. && .HYDROLOGY... Static pattern. Soils continue to get wetter as each days' storms yield stripes of 1+" rainfall. PWATs hang in the 35-40mm (1.5") range today and Tues before inching (pun) down to only an inch on Wed-Thurs. They ramp up and get even higher than today on Fri-Sat as a surge of tropical moisture flows in. The showers/storms today will be moving along quickly with the fast flow in mid-levels, but many will take the same path as the last few days...that being across the SW/SCENT mtns of the state where Flash Flood guidance is the lowest with hourly values an inch or less. A wider swath of heavier rain is expected on Tues aftn/evening - but generally over areas which have received less rainfall than the SWrn third of the CWA. Adding this up, it seems like the chance for flash flooding is going to be higher on Tuesday across a larger part of the CWA, but is still low enough at this time to not post a flood watch. Chatting with neighboring offices yields very similar thoughts. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 2 PM EDT this afternoon through this evening for PAZ033>036-056-057-059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...DeVoir AVIATION...Fitzgerald/Gartner HYDROLOGY...
Hazardous weather outlook, May 14, 4:23 PM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 423 PM EDT Mon May 14 2018 PAZ004>006-010-011-037-152030- Warren-McKean-Potter-Elk-Cameron-Tioga- 423 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-152030- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 423 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round or two of strong to locally severe thunderstorms is expected Tuesday afternoon and evening. The main severe weather threat is in the form of localized damaging straight-line wind gusts and isolated instances of large hail, one inch in diameter or greater. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:16 AM EDT | Special Weather Statement | CTP | Tioga | 44 min |
| May 15, 11:38 AM EDT | Special Weather Statement | CTP | Elk, McKean | 52 min |
| May 15, 12:00 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean | 75 min |
| May 15, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 47 min |
| May 15, 12:46 PM EDT | Tornado Warning | CTP | Cameron, Clinton, Elk, Potter | 44 min |
| May 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Cameron, Clearfield, Clinton, Elk | 57 min |
| May 15, 1:03 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| May 15, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 61 min |
| May 15, 1:25 PM EDT | Tornado Warning | CTP | Clinton, Lycoming, Potter, Tioga | 65 min |
| May 15, 1:34 PM EDT | Special Weather Statement | CTP | Cambria | 41 min |
| May 15, 1:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Lycoming | 63 min |
| May 15, 1:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| May 15, 2:04 PM EDT | Tornado Warning | CTP | Sullivan | 41 min |
| May 15, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 49 min |
| May 15, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more | 74 min |
| May 15, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon, Juniata, Mifflin, Perry | 56 min |
| May 15, 2:45 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 24 min |
| May 15, 2:48 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 42 min |
| May 15, 2:51 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| May 15, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more | 46 min |
| May 15, 3:23 PM EDT | Special Weather Statement | CTP | Fulton | 37 min |
| May 15, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 41 min |
| May 15, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more | 60 min |
| May 15, 4:14 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Perry, York | 31 min |
| May 15, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 59 min |
| May 15, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 83 min |
| May 15, 6:02 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 118 min |
Nearby
Flash Flood Watches in Pennsylvania, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.